Bone density drug causes jaw bone cancer

If it's on your mind and it has to do with multiple sclerosis in any way, post it here.

Bone density drug causes jaw bone cancer

Postby gwa » Thu Sep 25, 2008 9:54 am

This is old news to me, but it is another study that merits attention since some doctors do not take this into account when prescribing Fosamax and other bone thinning drugs.

Many of us will develop osteoporosis as a result of taking too many steroids for MS symptoms.


gwa


Is 'Bone Death' Of The Jaw The Next Health Epidemic Facing Seniors?
25 Sep 2008

Despite little publicity surrounding the ailment, seniors may be facing an emerging epidemic in the form of bisphosphonate osteonecrosis ("bone death"), a debilitating ailment of the jawbone that patients are predisposed to, through common treatments for the more well-known ailment osteoporosis. Experts in the field of otolaryngology and dentistry discussed this emerging problem and its diagnosis and treatment at the 2008 American Academy of Otolaryngology-Head and Neck Surgery Foundation (AAO-HNSF) Annual Meeting & OTO EXPO, in Chicago, IL.

With over half of Americans over the age of 50 being treated for low bone mass and osteoporosis (more than 44 million people), many are prescribed oral or intravenous bisphosphonates for treatment. However, these treatments predispose these patients to bisphosphonate osteonecrosis, an ailment first identified only five years ago, which can result in pain, swelling, or infection of the gums or jaw, gums that will not healing, loose teeth, numbness or a feeling of heaviness in the jaw, drainage, and exposed bone.

The discussion will also include perspective from the dental community, which has also expressed concern about the risk.

----------------------------
Article adapted by Medical News Today from original press release.
----------------------------

Title: The Emerging Epidemic? The Management of Bisphosphonate Osteonecrosis
Presenters: D. Gregory Farwell, MD (moderator); John W. Hellstein, DDS; Derrick T. Lin, MD; Douglas B. Villaret, MD; Gerry F. Funk, MD
Date: Wednesday, September 24



Source: Matt Daigle
American Academy of Otolaryngology -- Head and Neck Surgery

Article URL: http://www.medicalnewstoday.com/articles/122988.php
User avatar
gwa
Family Elder
 
Posts: 846
Joined: Thu Dec 01, 2005 4:00 pm

Advertisement

Re: Bone density drug

Postby NHE » Thu Sep 25, 2008 3:45 pm

David Brownstein, MD describes the problem with bisphosphonates in a chapter in his book "Drugs That Don't Work and Natural Therapies That Do."

From his book: There are two types of cells that are involved in bone repair, osteoblasts and osteoclasts. Osteoblasts create new bone material while osteoclasts remove injured bone material. These two cell types work together and their activities balance each other out by removing damaged bone and replacing it with healthy bone. The bisphosphonate drugs inhibit osteoclasts and induce them to enter apoptosis (programmed cell death). Thus, the cells which are responsible for removing injured or unhealthy bone are no longer active. This leaves the osteoblasts active and only new bone material can be added. While this may lead to denser bones, since the injured or unhealthy bone material is not removed, it can lead to bone problems. One of those problems is osteonecrosis (bone tissue death) of the jaw which is a common problem for people on bisphosphonates who have had an injury to the jaw bone such as that which might occur during dental work, e.g., having a tooth pulled. The bone that is damaged during the procedure cannot be removed by the osteoclasts and thus remains creating further problems. It should be possible to extrapolate this problem with jaw osteonecrosis to other bone injuries such as broken arm or leg or a fracture. The bisphosphonates would likely inhibit proper bone healing in those cases as well.

Another problem with bisphosphonates is that they have a rather long half life in the body on the order of 10 years, i.e., 30 years after taking one pill, 12.5% of it will still be around inhibiting osteoclasts and preventing proper bone repair. Yet another issue, and one that's important for MS patients, is that the bisphosphonates promote inflammation.

David Brownstein discusses several alternatives which include vitamin D3 and balancing out and correcting any hormone level problems.

NHE
User avatar
NHE
Volunteer Moderator
 
Posts: 3355
Joined: Sat Nov 20, 2004 4:00 pm

Postby gwa » Thu Sep 25, 2008 7:10 pm

This just stymies the mind how doctors can still put patients on these drugs and other drugs, such as Cipro, which have bad track records.

My own internist tried to get me back on Fosamax three months ago and I told him that I quit taking it years ago because my legs ached so bad that I could not get to sleep. I didn't even bring up the research about jaw cancer.

He brought the subject up with me 3 times before I left his office. I really wonder if there aren't some kick backs involved with some of these meds.

Patient Beware. Better look out for yourself and stay as informed as possible.

gwa
User avatar
gwa
Family Elder
 
Posts: 846
Joined: Thu Dec 01, 2005 4:00 pm

Postby robbie » Fri Sep 26, 2008 6:58 am

I really wonder if there aren't some kick backs involved with some of these meds

lol pretty much all of them gwa
Had ms for over 19 years now.
User avatar
robbie
Family Elder
 
Posts: 1148
Joined: Thu Jan 27, 2005 4:00 pm
Location: Northern Ontario, Canada


Return to General Discussion

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service